Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Omaha, NE

April 20, 2004Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2004, 5:54 PM CDT for Antelope County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2004, 5:54 PM CDT (22:54 UTC)
Expired
Apr 20, 2004, 7:00 PM CDT
In force
66 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 20, 2:20 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE APR 20 2004

.DISCUSSION...
FORECAST CHALLENGES REVOLVE AROUND LINGERING PRECIPITATION CHANCES
TONIGHT...AND WHETHER ANY STRONGER STORMS CAN DEVELOP...THEN FOCUS
SHIFTS TO THE DEVELOPING SYSTEM NOW ENTERING THE PACIFIC NORTHWEST
AND RESULTANT PRECIPITATION CHANCES LATER IN THE WEEK.

THE SHOWERS AND THUNDERSTORMS NOTED EARLIER HAVE SHIFTED WELL EAST
OF THE FORECAST AREA AS SHORT WAVE CONTINUES TO MOVE THROUGH THE
REGION. LATEST SURFACE ANALYSIS INDICATED THE SFC TROUGH HAD PUSHED
TO JUST WEST OF THE MISSOURI RIVER THROUGH 19Z WITH RATHER COMPLEX
FRONTAL PATTERN...THEN INVERTED SURFACE TROUGH TRAILING WESTWARD
NEAR THE NEBRASKA/SOUTH DAKOTA BORDER. MOISTURE TOUNGE REMAINS IN
THE VICINITY OF THE MISSOURI RIVER...AND ISOLATED SHOWERS HAVE
POPPED UP WITHIN THE LAST HOUR OR SO. DRIER AIR WILL CONTINUE TO
FILTER INTO SOUTHEAST NEBRASKA...SO PRECIPITATION CHANCE SEEMS TO BE
FALLING IN THAT AREA...BUT STILL FEEL WELL SEE ADDITIONAL SHOWERS
AND POSSIBLY THUNDERSTORMS FIRE NEAR THE MISSOURI RIVER EASTWARD
THROUGH THE EVENING HOURS. THE SEVERE POTENTIAL SEEMS TO BE FALLING
GIVEN WEAKER BULK SHEAR...BUT FAVORED WET BULB ZERO HEIGHTS COULD
ALLOW FOR SOME SMALL HAIL TO DEVELOP.

THEREAFTER...WELL JUST WAIT FOR THE NEXT SYSTEM TO CONTINUE TO MOVE
THROUGH THE WESTERN UNITED STATES. COULD SEE ISOLATED SHOWERS
DEVELOP WEDNESDAY AFTERNOON AS WEAK ENERGY PRECEDING THE OVERALL
TROUGH EDGES INTO THE FORECAST AREA. FEEL THAT THE BETTER CHANCE FOR
PRECIPITATION SHOULD BE THURSDAY/THURSDAY NIGHT AS STRONGER DYNAMICS
MOVE INTO THE REGION.

THERE MAY BE SOME TIMING ISSUES...AS THE 12Z ETA IS A BIT SLOWER
WITH THE PRECIPITATION...LIKELY THE RESULT OF THE LOW CLOSING
OFF...BUT FOR NOW WILL MAINTAIN LIKELY POPS THROUGH THAT PERIOD.

THE FIRST PIECE OF ENERGY MOVES THROUGH ON FRIDAY...AND A SECONDARY
PIECE OF THE LOW THEN MOVES THROUGH THE SOUTHERN PORTION OF THE
CENTRAL PLAINS LATER ON FRIDAY AND ON SATURDAY. THIS SECONDARY LOW
WILL PROVIDE THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTHERN
PORTION OF OUR FORECAST AREA BEFORE EJECTING LATER ON SATURDAY.

STILL ANOTHER WEAK COLD FRONT IS PROGGED TO MOVE THROUGH ON
SUNDAY...AND FEEL THAT PRECIP CHANCES ARE LIKELY DECREASING WITH
THAT SYSTEM...BUT LEFT THE POPS IN FOR NOW.

THEREAFTER...GOING WITH A DRY FORECAST WITH RIDGING BUILDING BACK
ACROSS THE REGION...AND WARMER TEMPERATURES WITH HIGHS BACK TO
NORMAL AND ABOVE NEXT WEEK.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEWALD
Hazardous weather outlook, Apr 20, 5:10 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT TUE APR 20 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-211100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-FREMONT IA-HARRISON IA-
KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA
BEFORE MIDNIGHT TONIGHT. HAIL AND GUSTY WINDS WILL BE THE MAIN
HAZARDS. ISOLATED SEVERE STORMS MAY ALSO OCCUR IN SOUTHWEST IOWA
THIS EVENING.

THE CHANCE OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT.

ISOLATED THUNDERSTORMS MAY OCCUR AGAIN WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY
IN NORTHEAST NEBRASKA.

NEZ050>053-065>068-078-088>093-211100-
BUTLER-CASS-DOUGLAS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-
PAWNEE-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
510 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT
OR WEDNESDAY.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:10 PM CDTTornado WarningOAXAntelope35 min
Apr 20, 6:43 PM CDTTornado WarningOAXMadison47 min
Apr 20, 6:48 PM CDTTornado WarningOAXAntelope12 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.